Alert archive / North Dakota / Severe Thunderstorm Warnings in 2000
Severe Thunderstorm Warning 85, NWS Bismarck, ND
NWS Bismarck, ND issued this severe thunderstorm warning at Jul 6, 2000, 4:28 PM MDT for Bowman County, Slope County, North Dakota. It was in force for 47 min. 1 report came from inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.
The facts
- Issued
- Jul 6, 2000, 4:28 PM MDT (22:28 UTC)
- Expired
- Jul 6, 2000, 5:15 PM MDT
- In force
- 47 min
- Issued by
- NWS Bismarck, ND
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
Counties Bowman County, ND, Slope County, ND
The radar
The Bismarck radar (KBIS), 210 km from the middle of the area, began a volume at 22:27 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 6, 5:00 PM MDT | Hail 0.75 | Scranton, ND |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 6, 3:15 PM MDT | Tornado Watch | SPC | 5 hr |
The nearest sounding before it
Bismarck Municip, ND (KBIS), launched 12:00Z, 10.5 hours before the alert went out and 214 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1565 m above ground
- 0-6 km bulk shear
- 52 kt
- 0-1 km storm-relative helicity
- -81 m²/s²
- 0-3 km storm-relative helicity
- 71 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.9
The text
As transmitted, in the capitals the NWS used until 2016.
437 WUUS53 KBIS 062233 SVRBIS NDC011-087-062315- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE BISMARCK ND 428 PM MDT THU JUL 6 2000 THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... EASTERN BOWMAN COUNTY IN SOUTHWEST NORTH DAKOTA THIS INCLUDES THE CITY OF BOWMAN EASTERN SLOPE COUNTY IN SOUTHWEST NORTH DAKOTA THIS INCLUDES AMIDON * UNTIL 515 PM MDT * AT 428 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 8 MILES NORTHWEST OF BOWMAN...MOVING NORTHEAST AT 40 MPH. OTHER STORMS EXTENDED SOUTH OF THIS STORM TO THE SOUTH DAKOTA BORDER. * THE SEVERE THUNDERSTORM WILL BE NEAR... BOWMAN AT 445 PM MDT AMIDON AT 500 PM MDT SCRANTON AT 510 PM MDT IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER FROM THE WEATHER IN A STRONG BUILDING. DAMAGING WIND...LARGE HAIL...VERY HEAVY RAIN...AND DEADLY LIGHTNING ARE ALL POSSIBLE IN SEVERE THUNDERSTORMS. STAY INSIDE AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED. LAT...LON 4654 10376 4596 10368 4607 10302 4662 10295 .END 43
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 6, 2:30 PM MDT, 1 hour 58 minutes earlier.
Area forecast discussion, Jul 6, 2:30 PM MDT, 1 hour 58 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BISMARCK ND 330 PM CDT THU JUL 6 2000 FORECAST CONCERN THROUGH PERIOD IS THUNDERSTORMS. MOST PRESSING IS THE FIRST PERIOD RISK OF SEVERE AND WITH VERY HEAVY RAIN. SEVERE WEATHER PARAMETERS ARE IN PLACE...REFERENCE SPC SEVERE WEATHER OUTLOOK DAY 1 SWODY1...ONE LIMITING FACTOR APPEARS TO BE HEIGHT OF WET BULB ZERO...ABOUT 11 KFT...WITH VERY MOIST AIR OVER REGION... DEWS ABOVE 70. IN FACT STORMS THAT ARE INDICATED AS SEVERE ON BOTH KBIS AND KMBX 88D/S ARE YIELDING REPORTS OF VERY HEAVY RAIN AND PEA SIZE HAIL. THIS WITH VIL AS HIGH AS 62. WARNING-DECISION MAKING WILL BE A TOUGH TASK THIS EVENING. ETA SHOWS STORMS DEVELOPING INTO AN MCS OVER ND OVERNIGHT. WITH THAT IN MIND WILL WORD ZONES POSSIBLY SEVERE. LOCAL K INDEX STUDY SHOWS THAT WITH THE VALUES IN PLACE TODAY VERY HEAVY RAIN SHOULD BE EXPECTED. CONCERN THEN GOES TO FLASH FLOODING DUE TO SATURATED GROUND MANY AREAS. FLASH FLOOD GUIDANCE IS IN THE 1 TO 3 INCH RANGE MOST OF CWA. WILL ISSUE WATCH FOR FLASH FLOOD...BUT WITH NO STORMS DEVELOPING YET...WILL BE CAREFUL NOT TO OVERDUE WATCH COVERAGE AREA. WILL CONFINE IT TO THE WEST FOR NOW AND UPDATE IF NEEDED. SYSTEM PULLS INTO MINNESOTA FRIDAY AND SURFACE TROF CROSSES FROM CENTRAL TO EASTERN ND. THIS ALLOWS LOWER DEW POINT AIR INTO THE WEST...BUT THE EAST HEATS UP WITH DEW ONLY FALLING TO THE LOWER 60S. UNCOMFORTABLE EAST...BUT NO STORMS EXPECTED AS SUBSIDENCE WILL BE STRONG. NEXT CHANCE STORMS SATURDAY MORNING WEST...SPREADING EAST. .BIS...FLASH FLOOD WATCH FOR WESTERN THIRD OF ND TONIGHT...TO INCLUDE CROSBY...ISN...WATFORD CITY...KILLDEER...DIK...D04...HEI ...ELGIN. JP MARTIN
The office that day
Everything else NWS Bismarck, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 5, 8:24 PM MDT | Severe Thunderstorm Warning | BIS | Bowman | 66 min |
| Jul 5, 9:27 PM MDT | Severe Thunderstorm Warning | BIS | Bowman | 63 min |
| Jul 5, 11:39 PM MDT | Severe Thunderstorm Warning | BIS | Bowman | 51 min |
| Jul 6, 11:47 AM MDT | Severe Thunderstorm Warning | BIS | McLean, Sheridan | 43 min |
| Jul 6, 1:43 PM MDT | Severe Thunderstorm Warning | BIS | Wells | 47 min |
| Jul 6, 3:40 PM MDT | Severe Thunderstorm Warning | BIS | Bowman | 50 min |
| Jul 6, 5:47 PM MDT | Severe Thunderstorm Warning | BIS | McKenzie | 63 min |
Nearby
Severe Thunderstorm Warnings in North Dakota, 2000Every severe thunderstorm warning in 2000
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.